Have been taking Prozac for about 3 months now and due to the fact that I want to become pregnant, my LPN has decided to take me off my medications. She told me to just stop cold turkey taking the Prozac but I dont really feel this is the right thing to do. Months ago I was taking Cymbalta and Xanax and became pregnant and due to stopping the medication I had severe withdrawl symptoms that I never want to experience again. What is the best way to wean yourself off Prozac. I am really scared about going off any medication considering ive been on some sort of panic.anxiety medication for 15 years. Has anyone become pregnant while one these or any type of medication for panic disorder and did you stop meds or continue to take them. Im so scared of relapsing worse then I am now !
8 Apr 2011
It will be difficult to wean off the Prozac (fluoxetine) by halving the pills as it is a capsule if you are on a dose higher than 10mgs. What dose Prozac (fluoxetine) were you on?
As far as harm to the baby, this is what the literature says:
Fluoxetine may cause harm to the fetus if it is used during the last 3 months of pregnancy. If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Fluoxetine while you are pregnant. Fluoxetine is found in breast milk. Do not breast-feed while you are taking Fluoxetine.
If you feel you want to try to discontinue this med you will need to get the doctor to cooperate on providing you with the appropriate dosage pills so to taper by halving the dose for a couple of weeks, then halving it again for a couple of weeks, then stopping. It is hard to say what milligram pills you will need since I don't know what dose you were on. I too would want to taper rather than stop cold turkey.
You may find that the benefits out weigh the risks of this medication at least until the last trimester. I would discuss this further with the OB doctor not the LPN.
Good luck and keep in touch,
8 Apr 2011
My advice to you is to wean slow, watch for cycle changes (ex - missed period) and then stop soon thereafter. You will be making a baby. You have to find another way to manage your anxiety through the pregnancy besides the harmful chemicals put into any prescription med.
It is good that you have some time to plan it out now. Some suggestions are: Basic yoga for relaxation, massage, soft music, deep breathing, stretching, herbal teas, feel-good foods (not McDonald's!), a quiet stressfree area, reading or watching something that makes you laugh (South Park movie, Stepbrothers, something you pre-taped from the comedy channel), your own "zen" method. The idea here is to get your mind focused away from the anxiety you will certainly face while off medication. Find a good supporter who can help you through it. And remember that it is only temporary and much, much safer for your baby. Good luck.
8 Apr 2011
Thank you. I am on 20mg of the Prozac like i said for only about 3 months. Half the problem is that my OB or General Prac doesnt want to say stop or keep definitly because they dont want to be held liable i guess. All ive ever asked for was an "opinion" because I have no idea since Ive been on some sort of medication for so long. It really is such a hard decision because even the Prozac wasnt providing me with any relief. Ive never had relief on any medications Ive been on. Always have that "panic" feeling, day in and day out. I also see a phycologist regularly. Im honeslty just getting so frustrated with the lack of change.
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
He thought it may be reacting negatively with my 120 mg dose of Geodon. I don't agree. At 40 mg, I am one big mess of anxiety. I mean I'm a ...
1 answer • 13 Jul 2010
My weirdo body reacts really unusual to most to things, but I am beyond desparate at 56 yrs of age. I just increased the Prozac dose to 20mg, 3 days ...
7 answers • 20 Aug 2012
I have been having such a hard time trying to find a medication for my depression and anxiety... I always end up having horrible reactions to ...
3 answers • 25 Mar 2014
I'm using it for my social anxiety and mild depression. I feel less motivated and lethargic. I do try to work out at least 30 min everyday but ...
5 answers • 29 Sep 2014